Severe hypothyroidism may result from hypothalamic-pituitary-disease, as well as from primary thyroid disease. Clinical presentation of the disease may vary in relation to the magnitude of the thyroid hormone deficiency. Common systemic manifestations include, fatigue, face puffiness, cold intolerance, weight gain, alopecia, dry skin, arrhythmias and neurological impairment. The most severe and feared complication is myxedema coma, which is a medical emergency with high mortality rate up to 50%.
Methods : We present the case of 54-year-old female with PmHx of hypertension, Diabetes Mellitus, Chronic Kidney Disease, Obesity and Hyperthyroidism previously treated with radio-ablation years-ago. She was transferred to our institution due to syncope and bradycardia. Patient has been presenting with recurrent syncopal episodes in the last 2 weeks, which were preceded by dizziness associated to cold diaphoresis, palpitations, vision black out, weakness and lethargy, followed by loss of consciousness. At evaluation, patient referred history of weakness, fatigue, memory loss, weight gain, cold intolerance, swelling of her hands and felling herself slow in her motor and cognitive functions, that have been progressively getting worse over the last year. Also report stopping all medications, including high dose levothyroxine about 2 years-ago.
Physical examination show BP:100/55mmHg, HR:48/min, T:35°C, RR:16bpm and BMI:40kg/m2. Present with periorbital edema, proptosis, facial puffiness, macroglossia, non-palpable thyroid nodules, slow speech, discoordination and markedly delayed relaxation reflex in all extremities. Cardio and Neuro evaluation were negative. Severe hypothyroidism with impending myxedema coma was suspected due to severely elevated TSH of 263.7 mIU/dL, low FT4 of 0.400ng/dL, T3 of 0.25ng/dL & Cortisol of 6.0ng/dL. Patient was started on IV levothyroxine and steroids bolus, to avoid adrenal crisis. After few days of IV therapy, patient improved and Free T4 increase. Once patient clinical status was stable and started tolerating oral medication, she was transitioned to oral levothyroxine.
Discussion : Syncope secondary to severe hypothyroidism is not a usual presentation. There are multiple causes of sinus bradycardia, but one rare extrinsic cause is Hypothyroidism, such as Myxedema coma, which can occur due to severe longstanding hypothyroidism or be precipitated by an acute event in a poorly controlled hypothyroid patient
Conclusion : It is important to have a high level of suspicious that not all syncope associated with bradycardia is caused by Neurological or Cardio involvement, it might be related to severe hypothyroidism, and it could be a life-threatening condition.
Maria Del Mar Felix Morales– Internal Medicine Resident PGY2, Mayaguez Medical Center IM Program, Guaynabo, Puerto Rico
Rose Roman-Torres– Endocrinologist, Mayaguez Medical Center, Rincon, Puerto Rico
Xiomara Cruz– IM Attending Physician, Mayaguaez Medical Center, Mayaguez
Damaris Ortiz– Internal Medicine Resident PGY2, Mayaguez Medical Center
Milton Carrero Quinonez– Internal Medicine Program Director, Mayaguez Medical Center, Mayagüez
Internal Medicine Resident PGY2
Mayaguez Medical Center IM Program
Guaynabo, Puerto Rico
Mayaguez Medical Center
Rincon, Not Applicable, Puerto Rico